Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 29, 2000, 5:29 PM MDT for Eagle County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 29, 2000, 5:29 PM MDT (23:29 UTC)
- Expired
- May 29, 2000, 6:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Eagle County, CO
The radar
The Denver radar (KFTG), 164 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:40 PM MDT | Thunderstorm Wind 50 E | Wolcott, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2844 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944 WUUS55 KGJT 292330 SVRGJT COC037-300000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 529 PM MDT MON MAY 29 2000 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN EAGLE COUNTY IN CENTRAL COLORADO * UNTIL 600 PM MDT * AT 526 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF AVON...OR 38 MILES EAST OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WIND IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHEASTERN EAGLE COUNTY. OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WOLCOTT AND EDWARDS. DAMAGING WINDS UP TO 65 MPH WERE REPORTED NEAR EAGLE AND AVON WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 3974 10678 3959 10666 3986 10596 4007 10612 CNJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 29, 2:30 PM MDT, 2 hours 59 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT MON MAY 29 2000 SUB-TROPICAL FETCH OF MOISTURE WEAKER THAN YESTERDAY BUT STILL STREAMING ACROSS EASTERN UTAH AND WESTERN COLORADO. PRECIPITABLE WATER AT DESERT ROCK UPPER AIR SITE DECREASED SIGNIFICANTLY FROM 00Z 1 INCH.. BUT STILL AROUND SIX TENTHS THIS MORNING. SATELLITE SOUNDER DATA INDICATE THAT THERES MORE AIR MASS MOISTURE THAN MODELS INDICATE. STRONG SURFACE HEATING AND ISENTROPIC UPGLIDE HAS ALREADY INITIATED BUILDING CUMULI OVER EASTERN UTAH. STORMS THAT DO FORM WILL PRODUCE MAINLY STRONG GUSTY WIND.. AND NOT MUCH RAIN EXCEPT FOR THE HIGHER TERRAIN. RAINFALL AMOUNTS WILL BE GENERALLY A TENTH OF AN INCH OR LESS. FROM SURFACE OBSERVATIONS.. APPEARS THAT COOL FRONT HAS REACHED THE NORTH FACING SLOPES OF THE UINTA MOUNTAINS. FORECASTS BECOME A LITTLE TRICKY ON TUESDAY ON HOW TO RESOLVE THIS FRONT. MODEL DATA HAS BACKED OFF ON TIMING OF SURFACE FRONT SWEEPING INTO NORTHWEST COLORADO. ETA SUGGESTS TUESDAY EVENING.. BUT AVN MODEL HOLDS OFF UNTIL WEDNESDAY EVENING WITH A BETTER WIND SHIFT. MEAN TROUGH AXIS REMAINS OFF THE PACIFIC NORTHWEST COAST.. THAT WILL KEEP THE FLOW ALOFT WEST SOUTHWEST THROUGH THE FORECAST PERIOD. THEREFORE FRONT WILL BE SLOW TO MOVE INTO NORTHWEST COLORADO. BUT PROXIMITY OF FRONT WILL KEEP BREEZY TO WINDY CONDITIONS ACROSS THE AREA THROUGH THE PERIOD. WITH FRONT SLOWLY SAGGING SOUTHEASTWARD.. SUB-TROPICAL TAP WILL SLOWLY BE SHUNTED SOUTHWARD AND CONTINUE TO WEAKEN. BUT BELIEVE MODEL INSTABILITY SKEWED DUE TO THE UNDERESTIMATION OF MID LEVEL MOISTURE.. WILL INDICATE POSSIBILITY OF THUNDER AGAIN TUESDAY AFTERNOON. BY WEDNESDAY.. SUB-TROPICAL FETCH SHOULD BE MUCH WEAKER AND AIR MASS WILL BE TOO DRY FOR MUCH CONVECTION.. EXCEPT MAYBE NEAR THE FRONT OVER THE NORTHERN MOUNTAINS. SLIGHTLY COOLER IN THE EXTENDED AS FRONT FINALLY MOVES ACROSS THE NORTHERN ZONES. MRF HINTS AT MOISTURE STREAMING FROM THE SOUTH BY SATURDAY.. BELIEVE THIS IS OVERDONE AND INDICATE GENERALLY DRY CONDITIONS THROUGH THE PERIOD. FRISBIE .GJT...NONE.
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.